Format

Send to

Choose Destination
See comment in PubMed Commons below
Vasc Med. 2013 Apr;18(2):92-4. doi: 10.1177/1358863X13480228. Epub 2013 Mar 14.

Illicit narcotic injection masquerading as acute pulmonary embolism.

Author information

1
University of Toledo, Toledo, OH, USA.

Abstract

A 23-year-old male presented from a nursing home with hypotension, tachycardia, diaphoresis and electrocardiographic evidence of right ventricular strain that was confirmed by echocardiography. His differential diagnosis included sepsis and pulmonary embolism. A high-resolution computed tomography scan demonstrated no pulmonary emboli but did demonstrate multiple bilateral pulmonary nodules. Upon questioning he admitted to injecting a long-acting narcotic that had been manually macerated, dissolved in saline, and injected through an indwelling intravenous line. Lung biopsy findings were consistent with cellulose-induced perivascular granulomatosis. Cellulose granulomatosis can be seen in patients who inject medications designed for oral use and should be considered in patients who present with acute pulmonary hypertension.

PMID:
23493623
DOI:
10.1177/1358863X13480228
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center